‘Dramatic increase’: 10 Whatcom deaths in March believed to be fentanyl-related

ByDonald L. Leech

Apr 2, 2022

David Rasbach / The Bellingham Herald

Whatcom County recorded 10 deaths during March related to fentanyl use, as the Whatcom County Sheriff’s Office said the drug “continues to be a danger to our community.”

The sheriff’s office made a public safety announcement on Facebook about the dangers of fentanyl on Thursday, March 31, saying the 10 deaths were a “dramatic increase.”

“Often users may have no idea what the drugs they are using contain or how powerful they are until it is too late,” the post read.

The sheriff’s office is still awaiting final 2021 numbers from the Whatcom County Medical Examiner’s Office to put last month’s 10 deaths into better perspective, spokeswoman Deb Slater told the Bellingham Herald in an email on Friday, April 1, but she said the Whatcom Gang and Drug Task Force reports that:

– The first recognized case in Whatcom County involving fentanyl (in its now common counterfeit “M30” blue pill form that looks like oxycodone) was in 2018.

– There were four fentanyl-related overdose deaths in 2019 in Whatcom County.

– There were 23 fentanyl-related overdose deaths in 2020 in Whatcom County.

– There were 11 fentanyl-related overdose deaths in the first quarter of 2021 (January through March) in Whatcom County.

“Every city in the country is seeing this spike,” Slater wrote in his email to the Herald. “An increase in supply means competition between dealers, which means lower prices. The price per pill has gone down by about 75 percent.”

In addition to the M30 blue pill form, fentanyl is also considered a white powder, according to the Sheriff’s Office post.

“The Whatcom County Sheriff’s Office urges people to take precautions and educate themselves about the dangers of this drug,” the post read. “Parents should talk with their children about taking illegal drugs or prescription pills that are bought on the street or given to them by others. Prescription pills should only be taken at a licensed pharmacy with a valid prescription.

“If you suspect someone has overdosed, call 9-1-1 immediately and let them know it is a suspected overdose. If available, administer Narcan or begin lifesaving efforts until when medical help arrives.

The Blaine Police Department shared the message from the sheriff’s office, adding, “The idea that there are people making a potentially deadly substance is beyond my comprehension. Life is way too short. Be careful.”

The Whatcom County District Attorney’s Office reported an increase in cases involving fentanyl in May 2020, stating that “Fentanyl is now being distributed within our community at an alarming rate,” adding, “It is more dangerous than ever to take non-prescription drugs with fentanyl in our community.

Thursday’s post from the sheriff’s office offered the following links for information on the dangers of fentanyl:

— nida.nih.gov/publications/drugfacts/fentanyl

— dea.gov/resources/facts-about-fentanyl

— cdc.gov/stopoverdose/fentanyl/index.html

— justice.gov/opioidawareness/opioid-facts